I am feeling increasingly nervous as the date approaches. I have been placed on dabigatran (Pradaxa) as I am Warfarin intolerant and know the bleeding risks associated with this drug. How can they make puncture wounds in each groin and not run into problems from bleeding? There is no known antidote to bleeding from Pradaxa.
From what I understand you will stop the blood thinners a bit before the ablation though how soon I am not sure. I would definitely talk to them about your concerns. Best of luck with your ablation. I am praying for full success. Please do keep us posted on how you are.
Looking at your past posts, it appears that you're goin in for Afib. Best of luck to you, and I hope they get it. I think all of us felt the same as you as our date approached. The puncture points are really nothing to speak of. The marks left are similar to that left after a blood donation, and mine were gone in a week. Actually, Heparin is often administered during the procedure especially if the left side of the heart is worked on. I was given it during mine, and sported an orange sized hematoma at the right side insertion point. They did not have any problems stopping the bleeding however, and in fact, I was dressed and gone within 4 hours of leaving the recovery room. The beauty of Heparin lies in its very short half life; 1 hour. The half-life of Pradaxa is about 12 hours. So the effects take a little longer to wear off. I would confirm with the physician as to whether he wants you to continue to take Pradaxa right up to the day of your procedure, or halt it several days prior. Stopping it as little as one day prior could reduce the potency of the drug by 75%. I hope all goes well for you!
I know exactly how you are feeling. It was a week ago that I went in for my ablation. But have to go again due to a little complication of the catheter going into the artery instead of the vein . All I can say is dont worry about bleeding as from my experience they stopped before any risk could happen. You are in good hands so just try to relax. Easier said then done I no, but you will be fine. Try to keep busy a few days before and just follow the drs advice. Keep us,posted and just keep thinking about getting your problem fixed.
Many thanks to all here for your encouragement and empathy. Apparently they want me to take the thinner even on the morning of the procedure. Thursday it is then and I will be back to comment and hopefully to perhaps help others in turn.
Well here I am now ten days since the ablation. It was a bit traumatic because the anaesthetist went off sick and instead of the general anaesthetic, I had to opt for sedation or reschedule. However, I survived okay though at times it was painful and at others really interesting as I could watch the mapping and zapping procedure on the computer screens. It took about 2.5 hours.
I went into AFib the next day at home, felt ill and got worried but am assured this is quite normal. It reverted after a couple of hours and since then I have been fine, no pain, just tiring very easily.
The way forward is to halve my meds after a month and cease taking them (Pradaxa and Flecainide) after a further month and a week wearing a monitor. If this works, then it would be great. If a second round is required, I will agree to this. Mind you, the next time I would definitely not opt for the sedation!
As far as I know they dont do general anastheic for ablations. The three I had they used versed just so I wouldnt remember. The third time they werent suppose to use anything but they did.. Kinda a bummer cause maybe I would be fixed if they hadnt.
I have heard of a couple of people on here saying they had general anastheic for their ablations. There must be a reason that some people have it and others don't. I don't even think over here in the UK we get the twilight drug, as when i went in for my first attempt of an ablation i was never given anything to sedate me. Kinda wish i was, as it all went wrong due the cath going into the artery instead of the vein. But i was fine so that's all what matters. Be interesting if anyone on here had gen anastheic and can tell us all if there was a reason for it?
It is common these days to have general anesthesia for ablations. When I had my ablation done for a-fib & flutter back in 2008, I was put under a 'twilight sedation". However, I was out 90% of the time. When I did wake up, they just put me out again. During my yearly check ups, my EP did say that they do use general now. I never really asked him why.
The main advantage for general anaesthesia (as explained by the cardiologist) is that it is a long procedure and it is vital that there is no movement by the patient during it. He asked me beforehand if I could tolerate lying still for a long time and I think it must be that they judge each individual on perhaps their general demeanour (ie anxiety, bravery etc). Certainly here in UK you can opt for either, although the waiting list for the general is much longer as you can imagine. The only bad part was a few times feeling intense chest pain, having a moan out loud, meeting the eyes of the cardiologist through a plastic sheet, and his asking for more morphine to be sent down the line - which worked. I don't remember being taken back to the ward at all.
I had general anesthesia as well for my EP procedure. When I asked my electrophysiologist, he said that it allowed him to concentrate on the task and not have to worry about patient comfort or movement. Consequently my procedure was a very positive experience, and I wouldn't hesitate to go back in again if necessary. By the way, I was administered a Vallium injection, followed by Propofol once I was up on the tableto put me to sleep. I've been "put out" many times over the years for various sporting injuries and other operations, and found this combination to be much like natural sleep as opposed to having your consciousness being pulled away from you.
you see now i am interested as i have never been offered to have the ablation done under general. I'm in the UK so i thought it was just one of the things they don't offer here, but now that jokelly has said about it i'm wondering why my Dr has never offered it.
I think it would make the whole process alot less stressful if i knew i was going to be out of it instead of being aware of everything that was going on. I may enquire about it when i go in, doubt i will get a general but it would be nice to be given some sort of sedative.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.